By Taylor Dingman, Associate Editor
El Camino will have an assembly for students on Dec. 1 during second period about the dangers of fentanyl and how the San Juan Unified School District is taking action.
According to the CDC, fentanyl is a deadly synthetic opioid that is 50 times stronger than heroin and 100 times stronger than morphine. This drug has been sold through illegal drug markets on its own, as well as been added to other drugs to increase the quantity without breaking the bank. Drug manufacturers use fentanyl to make other drugs less expensive to make, more addictive, and essentially more dangerous.
Principal Evelyn Welborn expresses the concern for this issue and how she spread the information about fentanyl to EC families and staff.
“Parents got an email about it that gives information on what fentanyl is [and] what it looks like,” Welborn said. “Then there’s the teacher [part] of it—we’re looking at doing training for teachers so they understand what to look for.”
When mixed with other drugs such as cocaine, methamphetamines and heroin, the extremely addictive drug goes unnoticed because you can’t see or smell fentanyl unless you have a test strip for it. Because of this, an overdose could happen to anyone.
SJUSD will be sending out Narcan to every school in the district starting in December going through January. Narcan is a life saving medication used to reverse overdoses which works almost immediately and is not addictive.
Vice Principal Robert Kerr expresses his opinion on this issue and how he thinks Narcan will help the school if an overdose does happen on campus.
“If there is concern that somebody has had fentanyl in their system, [we] can give them the Narcan [which] isn’t going to harm them, so that’s comforting,” Kerr said. “Staff [will be] trained and then be able to use that in case of an emergency.”
Fentanyl and other synthetic opioids are the most common drugs involved with overdose deaths. Over 150 people die everyday from overdoses involved with fentanyl and synthetic opioids.
Some common signs of an overdose are falling asleep or losing consciousness, slow, weak, or no breathing, limp body, choking or gurgling sounds, cold or clammy skin, and discolored skin, specifically in lips and nails. If these signs are present in someone, immediately call 911.
For more information go to www.sanjuan.edu/awareness.